- It’s a tough choice — would you rather pick pneumonia or complete mental breakdown?
If you’re sick, a doctor will generally prescribe you medication. Nine times out of ten, you’ll soon start feeling better.
But even the most mundane medicines can have the most unexpected side effects in certain people. A Swiss man found that out the hard way when normal antibiotics caused him to hear the voice of God himself.
Or so he thought, at least.
The bizarre event was described in the journal BMC Psychiatry in August 2021. The anonymous patient, a 50-year-old man, had managed to catch a nasty case of bacterial pneumonia.
If you’re unlucky enough to have had pneumonia, you know it’s not a nice disease. This lung inflammation causes often painful coughing, breathing difficulties, and fever, among others.
Should pneumonia remain untreated, it could rather easily lead to pulmonary failure and death. In fact, the disease is the leading cause of death in developing countries, and it kills roughly four million people every year.
So, the man needed medicine. His doctor, after diagnosing the man, prescribed him the most common pneumonia medication — antibiotics.
Hello, God Speaking
The man had been lucky in that he’d never taken antibiotics in his life. But even then, he probably couldn’t have ever imagined what kind of a ride he was about to get on.
Within a couple of days of starting to take antibiotics, the man started exhibiting strange symptoms. He became unusually energetic and extremely talkative — although he was mostly spouting complete nonsense.
He also started experiencing mood swings, and became very cranky and irritable. Later he also told doctors that he felt like he was about to die.
But the most bizarre thing was that the 50-year-old started hearing God talking to him. According to him, the Big Guy had chosen him to carry out a special mission.
As you can probably expect, the man’s family got a little bit concerned by the sudden and unexplained change in his behavior. Feeding their worries was the fact that he had never had any psychiatric problems, nor did he drink, smoke, or use any drugs.
At a loss, the man’s family brought his to the emergency department at the University Hospital of Geneva. The doctors who examined the man quickly declared that he was experiencing psychosis.
Since the only change in the man’s normal life prior to his episode were the antibiotics, the doctors immediately told him to stop taking them. They also gave him lorazepam, a medication intended to treat seizures and anxiety.
Within 12 hours, his symptoms started diminishing. At a psychiatric evaluation a week later, most of the problems had disappeared.
Mania and Psychosis
Clearly, the doctors concluded, the antibiotics the man had taken had caused some strange reaction in the man. They confirmed this when they later tried giving him antibiotics again — God started talking to him almost right away.
It turns out that the man suffered a case of antibiomania. As its name implies, this condition is a manic episode that’s triggered by antibiotics.
Antibiomania was first named in 2002. Although the condition is rare, doctors have documented it in people of all ages, even in children as young as 3.
“I have seen, in my own experience, at least three cases, one with repeated episodes. My colleagues, they all have had some cases,” Pascal Sienaert, a psychologist and psychiatrist at Catholic University of Leuven in Belgium told Live Science.
According to Sienaert, the antibiotics the Swiss man received are called clarithromycin. These antibiotics are one of the most common triggers of antibiomania.
However, there’s not necessarily anything wrong with the medication. It’s just so widely used that statistically it would cause the most problems.
“They were the most frequently implicated in causing mania, but they are amongst the antibiotics that are most used worldwide … Therefore we see more cases [of antibiomania] with these antibiotics,” explained Sienaert.
Doctors aren’t exactly sure why antibiotics cause mania and psychosis in some people. Sienaert suspects that they might affect the brain’s neurotransmitters that keep impulsive behavior in check.
“That might explain why, in these circumstances, mania arises. By inhibiting an inhibitory neurotransmitter, that results in excitatory function,” he said.
In some more severe cases, doctors have had to give antibiomanic patients antipsychotic medications. Luckily, the Swiss man didn’t end up needing such extreme measures.
Though he’ll probably never quite trust medicines in the same way again.